Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 14, NWS Cheyenne, WY

June 2, 2001Scotts Bluff County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 2, 2001, 8:29 PM MDT for Scotts Bluff County, Nebraska. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 2, 2001, 8:29 PM MDT (02:29 UTC)
Expired
Jun 2, 2001, 9:20 PM MDT
In force
51 min
Issued by
NWS Cheyenne, WY
Area
Whole counties

County Scotts Bluff County, NE

What was reported inside it

TimeReportWhereRemark
Jun 2, 8:36 PM MDTHail 0.75Mitchell, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.5 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2001-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 830 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2001-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
830 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
3420 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 030243 RRA
SVRCYS
NEC157-030320-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...RE-TRANSMISSION
NATIONAL WEATHER SERVICE CHEYENNE WY
829 PM MDT SAT JUN 2 2001

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCOTTS BLUFF COUNTY IN THE PANHANDLE OF NEBRASKA
  THIS INCLUDES THE CITY OF SCOTTSBLUFF

* UNTIL 920 PM MDT

* AT 828 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 25 MILES WEST OF GERING...OR ABOUT 21 MILES
  SOUTH OF TORRINGTON...MOVING EAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE TERRYTOWN AND MINATARE

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

$$
JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 1:38 PM MDT, 6 hours 51 minutes earlier.

Area forecast discussion, Jun 2, 1:38 PM MDT, 6 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
138 PM MDT SAT JUN 2 2001

SEVERE THUNDERSTORM POTENTIAL THROUGH THE EVENING STILL IN QUESTION OVER
THE CWA.  GOOD SYNOPTIC LIFT AND FAVORABLE INSTABILITY AND CAPES IN THE
SOUTHEAST WYOMING PLAINS CURRENTLY...BUT DECENT DEW POINTS ARE ONLY
IN A VERY SHALLOW LAYER.  THROUGH THE EVENING...THE AIR MASS SHOULD
CONTINUE TO MOISTEN AND THE CAP OVER THE WESTERN NEBRASKA PANHANDLE SHOULD
END.  MOST OF THE ACTIVITY THROUGH THE EVENING WILL NOT BE SEVERE...BUT
SOME CELLS COULD PRODUCE MARGINALLY SEVERE HAIL AND WIND GUSTS WITH
THE BUOYANCY AND SHEAR EXPECTED.  PRECIPITATION WILL BECOME MORE
STRATIFORM AND WIDESPREAD BY LATE EVENING AS BOUNDARY LAYER UPSLOPE
PERSISTS...MOISTURE INCREASES AND FLOW ALOFT BECOMES MORE DIFFLEUNT.
SHORTWAVE TROUGH FROM EASTERN IDAHO TO EASTERN NEVADA EARLY THIS
AFTERNOON WILL WEAKEN AS IT MOVES CLOSER TO THE RIDGE AXIS ALOFT.  MODELS
DIFFER WITH THE DEVELOPING UPPER LOW OVER WYOMING AND MONTANA THROUGH
MONDAY.  THE AVN IS FURTHER NORTH WITH THE UPPER LOW AND ENERGY
ROTATING AROUND THE LOW...WHILE THE ETA IS FURTHER SOUTH.  PREFER THE
MORE CONSISTENT ETA...ESPECIALLY WITH THE STRONG 250 MB JET STILL ON
BACKSIDE OF THE TROUGH AT 12Z.  POSITION OF THE UPPER LOW WILL GIVE
THE MORE WIDESPREAD AND SIGNIFICANT RAINFALL TO EAST CENTRAL WYOMING
AND THE NORTHERN NEBRASKA PANHANDLE...ESPECIALLY SUNDAY AFTERNOON
THROUGH MONDAY.  FURTHER SOUTH...THE RAINFALL MAY BE MORE SHOWERY
WITH THE WESTERLY DOWNSLOPE WINDS OVER THAT AREA BY SUNDAY NIGHT AND
CONTINUING ON MONDAY.  MODELS CONSISTENT IN BRINGING A SIGNIFICANT
SHORTWAVE TROUGH ACROSS THE CWA SUNDAY AFTERNOON AND SUNDAY NIGHT...
WITH THE DOWNSLOPE WINDS PICKING UP AFTER ITS PASSAGE AND PRODUCING A
BORA WIND EVENT.  STRONG COLD AIR ADVECTION WILL TAKE PLACE ON
SUNDAY BEHIND THE PASSAGE OF THE SHORTWAVE TROUGH WITH THE COOL AIR
STAYING OVER THE CWA ON MONDAY.  UPSTREAM 700 MB TEMPERATURES HAVE
COOLED AROUND 10 DEGREES SINCE 12Z FRIDAY MAKING FOR A COOLER DAY ON
SUNDAY AND EVEN COOLER FOR MONDAY.  MAIN CONCERN FOR READINGS AT OR
BELOW FREEZING ARE STILL FOR MONDAY NIGHT...BUT LOW TEMPERATURES
WILL LIKELY BE IN THE MID TO UPPER 30S.  SPC HAS KEPT SLIGHT RISK OF
SEVERE OVER A PORTION OF THE CWA ON SUNDAY AFTERNOON AND EVENING.
IN ADVANCE OF THE SHORTWAVE TROUGH THIS MAY WORK OUT...ESPECIALLY IN
THE WESTERN PANHANDLE.  THE INCREASE IN BOUNDARY LAYER MOISTURE
TONIGHT SHOULD BRING A GOOD POSSIBILITY OF LOW CLOUDS AND FOG TO FAR
SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE LATER TONIGHT
THROUGH MID MORNING SUNDAY.

.ESTENDED DISCUSSION...RETURN TO SUMMER LIKE WEATHER COMING UP IN
THE EXTENDED AS WARM AND DRY PATTERN SETS UP.  AFTER UPPER LOW OVER
NORTHERN PLAINS ON TUESDAY MOVES EAST...A STRONG RIDGE OF HIGH
PRESSURE WILL BUILD INTO THE INTER-MOUNTAIN WEST PER ETA.  THIS
RIDGE WILL DOMINATE THE CWA INTO THE WEEKEND. THE ONLY SOMEWHAT
SIGNIFICANT FEATURE IS A WEAK RIPPLE IN THE 700 MB FLOW WHICH MOVES
ACROSS THE AREA THURSDAY.  BUT WITH LIMITED MOISTURE ONLY A SLIGHT
CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS WILL BE MENTIONED.

.CYS..E.
WY...NONE.
NE...NONE.

WEILAND/DAUGHERTY

In the hours before

Special weather statement, Jun 2, 5:31 PM MDT, 2 hours 58 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-030100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
531 PM MDT SAT JUN 2 2001

...THUNDERSTORMS WITH STRONG WINDS PUSHING ACROSS SOUTH CENTRAL AND
EASTERN WYOMING...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO PUSH NORTHEAST
AT 30 MPH ACROSS THE REGION THIS EVENING.  THE MAIN THREAT FROM
STORMS WILL BE GUSTY WINDS OVER 50 MPH.  LATE THIS AFTERNOON...WIND
GUSTS OF 54 MPH WERE REPORTED AT RAWLINS AND 56 MPH AT CASPER.
LIGHTNING WILL ALSO BE POSSIBLE WITH SOME OF THE STORMS.  THE
ACTIVITY SHOULD MOVE OUT OF WYOMING AND INTO THE NEBRASKA PANHANDLE
AS THE EVENING PROGRESSES.

BE PREPARED FOR RAPIDLY CHANGING WEATHER CONDITIONS ACROSS SOUTH
CENTRAL AND SOUTHEAST WYOMING...AND THE WESTERN NEBRASKA PANHANDLE
THIS EVENING.  BRIEF DAMAGING WIND GUSTS WILL BE POSSIBLE IN SOME
LOCALES.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
FURTHER UPDATES AND POSSIBLE WARNINGS.

JK
WCJIN-WYSE-WYNE

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 7:36 PM MDTSevere Thunderstorm WarningCYSSioux54 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.